Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 51, NWS St. Louis, MO

May 21, 2019Crawford County, Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2019, 4:42 PM CDT for Crawford County, Franklin County, Gasconade County, Missouri. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 4:42 PM CDT (21:42 UTC)
Expired
May 21, 2019, 5:45 PM CDT
In force
63 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:58 PM CDTTSTM WND DMGCook Station, MOSMALL TREE SNAPPED. TIME ESTIMATED FROM RADAR.
May 21, 5:07 PM CDTTSTM WND DMGCuba, MOSMALL TREE SNAPPED. TIME ESTIMATED FROM RADAR.
May 21, 5:27 PM CDTTSTM WND DMGBourbon, MOSMALL TREE SNAPPED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS53 KLSX 212142
SVRLSX
MOC055-071-073-212245-
/O.NEW.KLSX.SV.W.0051.190521T2142Z-190521T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
442 PM CDT Tue May 21 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Crawford County in east central Missouri...
  Southwestern Franklin County in east central Missouri...
  Southern Gasconade County in east central Missouri...

* Until 545 PM CDT.

* At 441 PM CDT, a severe thunderstorm was located near Rolla, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sullivan, Cuba, Owensville, Steelville, Bourbon, Gerald, Bland,
  Rosebud, Leasburg, Cherryville, St. Cloud, Canaan, Japan, Cook
  Station, Oak Hill and Rosati.

This includes Interstate 44 in Missouri between exits 203 and 228.
 
This also includes Onondaga Cave State Park and Meramec State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for east central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 9153 3815 9153 3815 9164 3828 9165
      3848 9137 3822 9109 3791 9110 3779 9139
TIME...MOT...LOC 2141Z 232DEG 42KT 3787 9172 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
664 
WWUS53 KLSX 212241
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
541 PM CDT Tue May 21 2019

MOC055-071-073-212250-
/O.EXP.KLSX.SV.W.0051.000000T0000Z-190521T2245Z/
Crawford MO-Franklin MO-Gasconade MO-
541 PM CDT Tue May 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD...SOUTHWESTERN
FRANKLIN AND SOUTHERN GASCONADE COUNTIES WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Franklin and Crawford Counties.

LAT...LON 3779 9153 3815 9153 3815 9164 3828 9165
      3848 9137 3822 9109 3791 9110 3779 9139
TIME...MOT...LOC 2240Z 232DEG 42KT 3829 9104 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:41 PM CDT, 1 minute earlier.

Area forecast discussion, May 21, 4:41 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
441 PM CDT Tue May 21 2019

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 437 PM CDT Tue May 21 2019

Line of thunderstorms is expected to move northeast across the CWA
late this afternoon and early this evening. Atmosphere has rapidly
destabilized ahead of it as 60s and lower 70 dewpoints have surged
north into the southern CWA allowing for MLCAPES to jump into the
1000-1500+ J/kg range. This is further evidenced by the appearance
of a well developed cumulus field that is moving northward into
the CWA. Latest RAP low level convergence fields supports CAMS
simulated reflectivity which depicts the current line progressing
eastward across the CWA through the evening. Deep layer and low
layer shear supports the line producing damaging winds with
embedded tornadoes and perhaps some hail given the steep lapse
rates. In addition any discrete storms that do develop ahead of
the line will also be capable of producing all hazards.

Will continue the flash flood watch until midnight. While the line
will be progressive, it will have very heavy rainfall rates.
Therefore cannot rule out a flash flood threat given the already
wet ground over the area. This line will move east of the CWA
after midnight with dry conditions expect by 12Z.

Wednesday looks like about one of the only dry days as the there
will be no upper systems moving across the area. By Wednesday
night however, both the NAM/GFS are showing another weak shortwave
moving over the area at the some time that a front will be aligned
over Missouri and Illinois. Will go with a chance of showers and
thunderstorms as there may be some chance for a few strong storms.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 437 PM CDT Tue May 21 2019

The extended part of the forecast will be highlighted by warm
temperatures and a chance of thunderstorms through the Memorial
Day weekend. The GEFS and deterministic models are in reasonable
agreement into early next week that east-west front set up
underneath quasi-zonal upper flow. This will be between a large
upper high over the southeastern CONUS and trough over the
southwest. Coverage of thunderstorms over our area will be
determined by the ultimate location of the front and how much
upper ridging will be over the CWA. For now will keep with above
normal temperatures given forecast 850mb temperatures between
15-20C and a persistent chance of thunderstorms.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1239 PM CDT Tue May 21 2019

Line of thunderstorms over southwest Missouri and northwest
Arkansas will continue to develop and move northeast this
afternoon. These storms will move into the St. Louis area
terminals late this afternoon and early this evening with the
potential to produce wind gusts 45KTS. Otherwise, extensive MVFR
and low VFR ceilings are expected until the thunderstorms move
through during the evening hours. Then dry and VFR conditions are
expected.

SPECIFICS FOR KSTL:

MVFR ceilings are expected through this evening. A line of
thunderstorms will move through the terminal between 23-01Z this
evening with the potential for up to 45KT or greater winds and IFR
ceilings and visibilites. Once the storms move through this
evening, then dry and VFR conditions are expected after 06Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch until midnight CDT tonight for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, May 21, 3:58 PM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Tue May 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
358 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely this evening. Damaging wind is the
primary threat, with isolated tornadoes and large hail also
possible.

A flash flood watch is in effect until midnight tonight. Locally
heavy rain from last night combined with expected heavy rain from
thunderstorms this evening may produce dangerous flash flooding.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The chance for thunderstorms will continue from Wednesday night
through Monday across parts of our area. A few strong to severe
storms are possible Wednesday night into Thursday over central and
northeast Missouri into west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening across much of
the area.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:33 PM CDTSpecial Weather StatementLSXCole, Osage42 min
May 21, 12:25 AM CDTSpecial Weather StatementLSXCrawford, Franklin, Washington65 min
May 21, 1:32 AM CDTSpecial Weather StatementLSXJefferson, Saint Charles, Saint Francois, Saint Louis, City of Saint Louis43 min
May 21, 2:14 AM CDTSpecial Weather StatementLSXSainte Genevieve, Saint Louis, City of Saint Louis61 min
May 21, 3:40 AM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more20 hr
May 21, 8:10 AM CDTRiver Flood WarningLSXLewis3 days
May 21, 8:10 AM CDTRiver Flood WarningLSXLewis4 days
May 21, 8:10 AM CDTRiver Flood WarningLSXMarion4 days
May 21, 8:10 AM CDTRiver Flood WarningLSXMarion61 hr
May 21, 8:10 AM CDTRiver Flood WarningLSXMonroe4 days
May 21, 10:01 AM CDTRiver Flood WarningLSXCole61 hr
May 21, 11:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis42 days
May 21, 11:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis41 days
May 21, 12:50 PM CDTRiver Flood WarningLSXCrawford, Washington4 days
May 21, 3:59 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage46 min
May 21, 4:40 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Gasconade, Montgomery, Osage50 min
May 21, 4:48 PM CDTTornado WarningLSXCallaway, Gasconade, Montgomery, Osage27 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 21, 5:12 PM CDTTornado Warning Tornado observedLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren48 min
May 21, 5:22 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Saint Charles, Warren, Washington38 min
May 21, 5:34 PM CDTSevere Thunderstorm WarningLSXIron, Washington26 min
May 21, 5:40 PM CDTTornado WarningLSXFranklin, Saint Charles, Saint Louis, Warren50 min
May 21, 5:54 PM CDTRiver Flood WarningLSXCole41 hr
May 21, 5:57 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren33 min
May 21, 5:59 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Iron, Jefferson, Madison, Reynolds and 3 more76 min
May 21, 6:19 PM CDTTornado Warning Tornado observedLSXSaint Charles, Saint Louis41 min
May 21, 6:32 PM CDTSevere Thunderstorm WarningLSXIron, Jefferson, Madison, Sainte Genevieve, Saint Francois, Saint Louis and 2 more88 min
May 21, 6:48 PM CDTTornado WarningLSXJefferson, Saint Louis, City of Saint Louis42 min
May 21, 6:55 PM CDTTornado WarningLSXSaint Charles, Saint Louis, City of Saint Louis50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.